Newsletter

Error Identifying Anesthetic Agent

This report details an error by an inexperienced pharmacist committed when handling easily confused medications with similar drug names. One patient’s death at this major teaching hospital was ascribed to the inadvertent drug swap. The event shook the self-confidence of those at the institution and was broadly covered in the popular press.

Case report

“The occurrence in this Hospital a few days since of two unfortunate cases, one of which proved fatal, renders it desirable that an explanation should be made of their course and cause. I shall attempt this explanation the more readily, as it will afford a great practical lesson, which you may never again have an opportunity of witnessing.

“This hospital was founded about thirty years since. The most distinguished men of our community … were among those who devoted their time, talents and property to the erection of the Institution, and who have continued to support it by their paternal care. These names are a pledge to the community that it has been conducted with all the wisdom human ingenuity could furnish.

“[We rarely change personnel. When hiring a new chief pharmacist,] a considerable time is required for the new incumbent to acquaint himself with the customs and practices of the Institution; and it is obvious that such a change, involving an immense number of details, cannot occur without some oversights and mistakes. No mistakes, however, of any importance have come to our knowledge previous to those connected with the late accidents.

“A number of operations were to be performed, and the patients to be etherized. For this etherization, Chloric or Sulphuric Ether is usually employed. Chloroform, the popular favorite, is never used in this institution, except as an external application; but on this occasion it was introduced from the fact that it had been poured into a bottle labeled with the title ‘Concentrated Chloric Ether.’ This bottle, then, marked as concentrated chloric ether, was placed on the table, and employed for these operations without suspicion on our part that it was not the article designated by the label on its surface. The error escaped the observation of those who administered it, from the fact that there is a resemblance in the sensible qualities of the two articles. So that three persons were etherized with chloroform instead of chloric ether.”

(The report then discusses three consecutive operations. The first was uneventful, the second patient had an intraoperative cardiac event but was successfully resuscitated, and the third patient arrested at the end of the case, was successfully resuscitated, but died from a cardiac arrest later that day.)

“Immediately after the occurrence of alarming symptoms in [the third] case, it was discovered that the substance which had been used was not chloric ether, but chloroform; and not till then did we understand the extraordinary phenomena which presented themselves in this and the preceding case. This patient died with the usual phenomena of chloroform poison.”

Comment

General anesthetics that are liquid at room temperature are easily mistaken for each other. While at that time chloroform was a popular anesthetic elsewhere, this surgeon, alarmed by scattered reports of sudden death associated with chloroform anesthesia, had banned its use as an anesthetic agent in his hospital. It was, however, still used for external application. Thus it was stocked in the pharmacy. This, along with the recent employment of a new pharmacist who was not familiar the surgeon’s concerns, provided a situation in which human error was likely to occur. “Chloric ether” and “chloroform” are similar names; another potentially contributing factor.

Several advances since have reduced this risk. Chloroform is no longer used as an anesthetic: it is now known to induce fatal cardiac arrhythmias. Anesthetic bottles now have safety interlocks, preventing such swaps.
But humans are as susceptible to error as then and always will be. Many drugs have similar names and containers. New employees are starting at facilities all the time. Emerging risks may not be known to everyone without good communication. And early indications that something is wrong may be overlooked.

Human error is an intrinsic component of health care. We cannot regulate it out of existence, create policies banning it, or eliminate it through training. We can, however, reduce both the incidence of errors and the consequences of those that do occur through training (e.g., simulation, team work, mindfulness), adoption of a culture of safety and improvements in products, procedures, systems and work environment.

Reference

Warren JC. Remarks of Dr. J. C. Warren to the medical class and other gentlemen on a death by chloroform, accidentally administered in the Massachusetts General Hospital. New England journal of medicine. 1852;47:353-361.

Commands